Minnesota, 2019

Tornado in Minnesota, August 13, 2019

August 13, 2019 · NWS FGF · 1 event in 1 county or zone

A surface low tracked through west central Minnesota during the afternoon of August 13th. Thunderstorms rotated around the low, and one produced a weak tornado near Henning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low tracked through west central Minnesota during the afternoon of August 13th. Thunderstorms rotated around the low, and one produced a weak tornado near Henning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 12:36 PM CST, 49 minutes earlier.

Area forecast discussion, Aug 13, 12:36 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
136 PM CDT Tue Aug 13 2019

.UPDATE...
Issued at 135 PM CDT Tue Aug 13 2019

Current KMVX base reflectivity imagery shows the surface low in
western Norman county while its associated upper-low is just north
of Grand Forks. The system will continue its propagation to the
southeast through the rest of the day. Precipitation coverage
will gradually decrease through late evening and skies will clear overnight
tonight. High temperatures north of the Highway 2 corridor will
only reach into the mid/upper 60s behind the cold frontal passage
while further south, ahead of the cold front, lower 70s can be
expected.

&&

.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Tue Aug 13 2019

Showers continue working across the region this morning in
association with an upper low in southern Manitoba. Much of the
current activity remains very light, with mist and patchy fog
observed in many areas as well. Model guidance continues the light
shower activity through the morning hours with cooler than average
temperatures prevailing through the day. High temperatures will
reach the upper 60s to lower 70s. The H5 low bringing us today's
shower activity will slide off to the east through the afternoon and
evening, with quiet but continued cloudy conditions overnight. Lows
will fall into the 50s, with partial clearing expected as we head
into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 313 AM CDT Tue Aug 13 2019

Progressive 500 mb flow pattern over the area into early next week
with 500 mb short waves and sfc fronts about every 2 days.  One such
system will move thru Thursday afternoon and evening with a risk of
thunderstorms, MU CAPE via 00z GFS 1000-2000 j/kg.  Next one on
Saturday, though main 500 mb energy stays in Manitoba.  500 mb
heights rise a bit after this short wave as warmer, more humid
airmass builds early next week as highs climb back into the 80s.
Early next next short wave moves along the US/Canada border Monday
night into Tuesday giving a chance for thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 135 PM CDT Tue Aug 13 2019

Through tonight expect ceilings to gradually rise from the
international border southward as the system moves southeast out
of the CWA. Precipitation will also be moving southeastward out of
the area through 00 UTC tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon/Long
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...Godon/Long
Hazardous weather outlook, Aug 13, 3:36 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 AM CDT Tue Aug 13 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
436 AM CDT Tue Aug 13 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 13, 10:31 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1131 AM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FUNNEL CLOUD     4 NNW ROOSEVELT         48.86N 95.13W
08/09/2019                   Roseau             MN   TRAINED SPOTTER

            FUNNEL FORMED AND TRACKED EASTWARD FOR A COUPLE OF
            MINUTES, THOUGH NO TOUCHDOWN WAS APPARENT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 199 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Otter Tail

When
August 13, 1:25 PM CST
Where
Otter Tail County, 1.46 mi SSW of Henning Arpt
Rating
EF0
Path length
0.25 mi
Path width
100 yd
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
46.280, -95.440

A tornado touched down near the Henning airport and tracked southeast for roughly a quarter of a mile across a cut hay field. The tornado threw hay onto power lines and across a portion of county road 134. Peak winds were estimated at 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837734.